Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 138, NWS Birmingham, AL

May 23, 2009Chilton County, Alabama

NWS Birmingham, AL issued this tornado warning at May 23, 2009, 1:59 PM CDT for Chilton County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2009, 1:59 PM CDT (18:59 UTC)
Expired
May 23, 2009, 2:20 PM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 231859
TORBMX
ALC021-231930-
/O.NEW.KBMX.TO.W.0138.090523T1859Z-090523T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CLANTON...

* UNTIL 230 PM CDT

* AT 159 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VERBENA...OR 13   
  MILES SOUTHEAST OF CLANTON...MOVING NORTHWEST AT 30 MPH. DAMAGE    
  HAS BEEN REPORTED IN THE CITY OF MARBURY.

* THE TORNADO WILL BE NEAR...
  VERBENA BY 205 PM CDT...
  CLANTON BY 220 PM CDT...
  GAP OF THE MOUNTAIN AND 6 MILES EAST OF THORSBY BY 230 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3292 8677 3304 8657 3272 8641 3271 8642
      3271 8649
TIME...MOT...LOC 1859Z 146DEG 25KT 3274 8647

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 231910
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT SAT MAY 23 2009

ALC021-231930-
/O.CON.KBMX.TO.W.0138.000000T0000Z-090523T1930Z/
CHILTON AL-
210 PM CDT SAT MAY 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EAST
CENTRAL CHILTON COUNTY...

AT 210 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR VERBENA...OR 9 MILES
SOUTHEAST OF CLANTON...MOVING NORTHWEST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  COOPER BY 215 PM CDT...
  CLANTON...GAP OF THE MOUNTAIN...I 65 REST AREA AND 6 MILES EAST OF
  LOMAX BY 230 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3276 8644 3273 8652 3292 8677 3304 8657
TIME...MOT...LOC 1910Z 145DEG 18KT 3277 8650

$$

10/ARM
000 
WWUS54 KBMX 231920
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT SAT MAY 23 2009

ALC021-231930-
/O.CAN.KBMX.TO.W.0138.000000T0000Z-090523T1930Z/
CHILTON AL-
220 PM CDT SAT MAY 23 2009

...THE TORNADO WARNING FOR EAST CENTRAL CHILTON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3276 8644 3273 8652 3292 8677 3304 8657
TIME...MOT...LOC 1920Z 145DEG 18KT 3281 8653

$$

10/ARM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 23, 1:14 PM CDT, 45 minutes earlier.

Area forecast discussion, May 23, 1:14 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT MAY 23 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

EYES CONTINUE TO BE ON THE GULF LOW THIS MORNING. QUESTION OF THE
DAY...IS WILL IT MAKE TROPICAL DEPRESSION STATUS OR NOT BEFORE
MOVING NORTH AND INLAND? THE LATEST TPC/NHC TROPICAL OUTLOOK CALLS
FOR A HIGH PROBABILITY THAT IT WILL REACH AT LEAST TROPICAL
DEPRESSION STRENGTH SOMETIME TODAY...BEFORE MOVING INLAND. LOOKING
AT RADAR THIS MORNING THERE WAS QUITE A BIT OF DEVELOPMENT WITHIN
THE CENTER OF ROTATION EARLIER WITH THE COMPRESSION OF THE
LOW...SO CONDITIONS WILL NEED TO BE MONITORED THROUGH THE DAY.

THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE TO THE NORTH-NORTHWEST
WITH THE CENTER MOVING BETWEEN MOBILE AND NEW ORLEANS LATER THIS
AFTERNOON. AFTER MOVING INLAND...THE LOW WILL MOVE INTO ARKANSAS BY
SUNDAY AND BECOME NEARLY STATIONARY THROUGH THE FIRST OF THE WEEK.

CONDITIONS ACROSS CENTRAL ALABAMA WILL PRETTY MUCH BE STATUS QUO
AGAIN TODAY. LOOK FOR SCATTERED RAIN SHOWERS THROUGH THE
MORNING...WITH WIDESPREAD COVERAGE THIS AFTERNOON WITH THE HEATING
OF THE DAY AND PLENTY OF MOISTURE AROUND. WILL GO AHEAD WITH 90 TO
100 PERCENT POPS FOR THE DAY. MUCH LIKE YESTERDAY...IT MAY NOT BE
RAINING EVERYWHERE THE WHOLE TIME...BUT MOST AREAS WILL SEE RAIN AND
EVEN AN ISOLATED THUNDERSTORM DURING THE AFTERNOON. AS WITH THESE
TYPES OF LOW PRESSURE SYSTEMS MOVING IN FROM THE GULF...WILL NEED TO
KEEP AN EYE OUT FOR LITTLE SPIN-UPS WITH ANY OUTER BANDING OF
SHOWERS AND THUNDERSTORMS. AT THIS TIME WILL LEAVE ANYTHING OUT OF
THE HWO AS EVERYTHING DEPENDS ON THE STRENGTH OF THE LOW AND THE
DEVELOPMENT OF ANY OUTER BANDING AND DESTABILIZATION THIS AFTERNOON.

WILL CONTINUE TO GO WITH CATEGORICAL POPS THROUGH MIDNIGHT FOR THE
WEST AND LIKELY POPS FOR THE EAST AS THE LOW MOVES METHODICALLY
NORTH NORTHWEST THROUGH MISSISSIPPI. AS MENTIONED PREVIOUSLY THE LOW
WILL TRACK TOWARD ARKANSAS BY MONDAY AND THEN STALL. ENOUGH MOISTURE
WILL CONTINUE TO FLOW IN FROM THE GULF WITH A SOUTHERLY FLOW TO KEEP
AFTERNOON POPS IN THE CHANCE CATEGORY WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE WITH THE AFTERNOON HEATING. ALTHOUGH THE
HEATING WILL NOT BE OUT OF CONTROL AND WILL REMAIN MORE ON THE
SEASONABLE SIDE...WHICH WILL BE NICE FOR THE LAST WEEK OF MAY.

A FRONT WILL TRY TO SLIDE INTO THE AREA BY NEXT WEEKEND...BUT MODELS
ARE BEGINNING TO SHOW SIGNS THAT THIS FRONT WILL STALL. QUESTION
WILL BE WHERE. QUITE A BIT OF TIME BEFORE THEN...BUT FOR NOW...HANG
ON TO THOSE UMBRELLAS...YOU WILL LIKELY NEED THEM FOR AT LEAST
ANOTHER WEEK.

16

&&

.AVIATION...18Z TAF DISCUSSION.

ABUNDANCE OF CLOUDS AND BANDS OF RAIN WILL KEEP WIDESPREAD MVFR TO
IFR CONDITIONS (PRIMARILY DUE TO LOW CEILINGS) ACROSS CENTRAL
ALABAMA TAF SITES THROUGH NEXT 24 HOURS.  THERE COULD BE SOME BRIEF
PERIODS OF IMPROVED CEILINGS...BUT I THINK THAT WILL BE A RARE
EXCEPTION RATHER THAN THE RULE.  AS SURFACE LOW CONTINUES TO SHIFT
NORTHWEST (FROM ITS CURRENT POSITION OVER SOUTH MISSISSIPPI)...RAIN
SHOULD TEND TO DECREASE IN COVERAGE TONIGHT INTO EARLY SUNDAY.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 23, 1:29 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT SAT MAY 23 2009

ALZ011>015-017>050-241200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
129 PM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL RISK OF TORNADOES THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO
CLANTON...TO ROANOKE.  THE TIME OF THIS SMALL TORNADO THREAT WILL
LAST UNTIL AROUND 9 PM THIS EVENING.

THIS THREAT IS ASSOCIATED WITH BANDS OF RAIN MOVING ACROSS
CENTRAL ALABAMA...WHICH ARE ASSOCIATED WITH A LOW PRESSURE SYSTEM
MOVING NORTHWARD ACROSS MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.